Zoloft and Alcohol
Zoloft and alcohol can cause some people problems. The combination disrupts neurotransmitter levels (especially norepinephrine and serotonin) by acting as an inhibitor of neurotransmitters (short-term drinking) and as an agent stimulating neurotransmitter release.
- The Zoloft website clearly says that combining it with alcohol is not recommended.
- According to the Mayo Clinic, drinking with any antidepressant may worsen anxiety and depression, interfere with reasoning and increase drowsiness. No other information on the side effects.
Combining Zoloft and alcohol may result in or more of the following side effects:
- Intensify moodiness
- Negatively impact psychomotor
- Cause aggressive and impulsive behavior
- Cause suicidal ideation
Taking both these drugs together has the potential for complex, unpredictable chemical reactions in the brain. Drinking while using it may cause a return of symptoms and more anxiety and depression. Combining it or any other SSRI will affect reaction time/motor skills, judgment, and concentration.
Drinking interferes with serotonin receptor functioning by stimulating receptors and flooding the brain with serotonin. This action also stimulates the release of dopamine, norepinephrine, and other neurotransmitters involved in intoxication. Therefore, excessively drinking while taking it may worsen hangover symptoms (headache, nausea, dry mouth, body soreness) or promote blackouts in people who do not abuse it.
Blackouts are periods of alcohol-induced amnesia during which a person cannot remember anything they did, saw, or heard. Blackouts occur as they interfere with memory function. Generally, blackouts only happen to alcoholics or bingers. However, its biochemical effects on the brain could cause those to mix it and have blackouts more frequently.
Mixing these two drugs may severely aggravate symptoms of a hangover. Hangovers occur after drinking heavily and passing out or going to sleep. In addition to suffering excessive thirst and headache, a hangover will also cause:
- Flu-like symptoms (joint aches, nausea, vomiting, chills)
- Abdominal pain/cramping
- Sensitivity to sounds and bright lights
- Increased irritability, anxiety, and depression
- Fast heartbeat
Researchers think Zoloft and other antidepressants interfere with normal pancreatic functioning responsible for regulating blood glucose. If you have any impairment of liver function from drinking alcohol, you may have difficulty clearing Zoloft from your body and therefore have the potential for side effects.
- Drinking while taking it for depression and anxiety can contribute to intense craving as tolerance builds rapidly.
When blood sugar levels decrease due to mixing these two drugs, cravings for more may occur since drinking raises blood sugar. Also, depression and anxiety increase the risk of abuse and or addiction.
The National Institutes of Health report liver abnormalities in about one percent of individuals taking this drug. However, the extent of a detected liver abnormality in this drug is minimal and rarely requires discontinuation.
It is well-established that long-term drinking abuse will cause liver damage. Therefore, recovering alcoholics with moderate to severe cirrhosis who take it may need to reduce its use due to diminished liver functioning, inhibiting the elimination of it from the bloodstream.
It is a fact that long-term use damages the liver. Cirrhosis of the liver is often diagnosed in chronic drinkers, a severe liver disease sometimes requiring a liver transplant procedure. Many forms of liver injury are fibrosis. It is the excess deposition of the components in the liver. This response to liver injury is potentially reversible.
- It may raise certain liver enzymes that negatively impact the ability to function normally.
- According to the National Institutes of Health, antidepressants, including tricyclic antidepressants and monoamine oxidase inhibitors, account for up to five percent of clinical cases of liver injury.
Taking a prescribed amount of this drug and drinking can produce alcohol poisoning symptoms since this drug increases the depressant effects on the brain and body. While a person would need to consume large amounts of drinking in a short period to suffer poisoning, they would not need to drink more than a few mixed drinks when taking this drug to require emergency treatment for poisoning symptoms. It remains in your body for a long time. It may take days to be gone.
Anytime you mix drinking with a prescription or over-the-counter medication, you risk the chance of overdosing. Since metabolic rates differ significantly among individuals, the impact of drinking and taking Zoloft will too. Overdose signs include respiratory depression, arrhythmia, slurred speech, confusion, and sudden hypotension. Death may occur.
People who have never taken this drug before may experience:
These symptoms typically subside within two to three weeks until serotonin levels stabilize in the brain. It is an antidepressant prescribed by doctors to treat various psychological problems, such as:
- panic disorder
- generalized anxiety disorder
- obsessive-compulsive disorder
A popular selective serotonin reuptake inhibitor promotes serotonin release by specific brain cell receptors that inhibit serotonin release for unknown reasons. One of the brain’s most important neurotransmitters, serotonin, regulates mood, sleep, appetite, sex drive, and motivation.
- Taking too much may cause seizures, manic episodes, muscle twitching or stiffness, hallucinations, and extreme agitation.
Depending on the amount, users could suffer extreme physical reactions such as rapid heartbeat, hyperventilation, and profuse sweating. Zoloft is not a controlled substance, nor does it have the addiction potential that alcohol does.
Stopping it or any other antidepressant can cause withdrawal, especially if taking it for several months. Depression, anxiety, and feelings of panic return within a few days of stopping it. While drinking temporarily relieves anxiety and depression, existing psychological issues will return once they are no longer intoxicated.
At the same time, stopping too fast can cause a medical problem called withdrawal syndrome, leading to worsening complications. Always discuss stopping any medication with your healthcare provider.